Massachusetts, 2016High Wind and Strong Wind in Massachusetts, December 27, 2016
December 27, 2016 · NWS BOX · 11 events in 11 counties and zones
An approaching cold front brought strong southwest winds across Massachusetts during the early and mid morning of the 27th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front brought strong southwest winds across Massachusetts during the early and mid morning of the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 27, 12:53 AM EST, 7 minutes earlier.
Area forecast discussion, Dec 27, 12:53 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1253 AM EST Tue Dec 27 2016
.SYNOPSIS...
High pressure to our east and a large storm over the Great Lakes
will bring clouds and rain to the region this evening through
Tuesday morning. Lingering cold air in the interior may bring an
icy start to the rain before south winds warm temperatures above
freezing. Strong southwest winds will also move through during the
overnight and Tuesday morning. High pressure brings dry and
seasonable weather Tuesday night and Wednesday. Confidence
continues to grow for a Noreaster impacting the region Thursday
into Thursday night. The bulk of the accumulating snow may be
confined to the north and west of Worcester with mainly rain
along the coastal plain. Generally dry but windy and colder
weather follows Friday into Saturday. Another low pressure system
may bring a light amount of rain or snow to the region late
Saturday night into Sunday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1250 AM update...
Other than some patchy drizzle, mainly dry conditions across SNE.
Area of showers ahead of the cold front across western NY will
move into western New England late tonight then shift to the south
coast in the morning. Bulk of rain overnight will remain to the
north where nose of 850 mb jet is focused. PoPs adjusted
accordingly.
Rising temps will continue, reaching well into the 40s in the
interior and mid 50s SE MA.
Intensifying 925 mb jet around 70+ kts develops 09-12z across SE
coastal MA and especially Cape/Islands and will likely bring a
period of strong winds to the SE coastal locations late tonight
and Tue morning as temps rise into the mid 50s. Soundings are not
favorable for good mixing but mixing will be enhanced where temps
reach well into the 50s. Potential for gusts 40-50 mph and will
maintain wind advisory for southern RI and SE MA.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Tuesday...
Cold front over the Midwest will sweep east overnight and reach
the NY-New England border around 12Z. The front will then cross
Southern New England during Tuesday morning and midday. The low
level jet will be overhead at the start of the day, then shift
offshore ahead of the advancing cold front. The airmass shows
signs of instability, with K values in the low 30s and Totals in
the upper 40s. Tempting to mention thunder due to this, but we
will hold back from that.
Expect rain or rain showers in the morning, then a wind shift from
the west-northwest and clearing skies during the midday-afternoon.
Mixing should reach 925 mb and possibly 900 mb in the afternoon.
Temperatures at these levels will support afternoon temps in the
mid 40s NW and 50s SE.
Tuesday night...
High pressure moving across the Midwest will start building into
New England. Meanwhile another northern stream shortwave will move
into the Northeast USA along with some colder temps aloft. Should
be a dry night thanks to the high, but with increasing sky cover
as the shortwave approaches. The most clouds will be in NW Mass.
Dew points will be in the 20s. We stayed close to guidance, which
has min temps in the mid 20s to lower 30s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...
* Potential significant snowfall late Thu interior MA north and west
of I-495
* Cold New Years Eve with snow possible late at night
Overview...
Zonal flow with long wave trough position roughly centered about
center of USA. A short wave trough amplifies as it progresses east
on Thu and spawns surface cyclogenesis near the coast. Over the
longer range, we continue to see broad troughing across the central
portion of the country with some medium range models more
aggressive in digging short wave energy into the SW USA and
resurrecting the ridge off the SE coast than others. Most of the
focus this forecast period is on the Thu afternoon/evening
deepening cyclogenesis near our coast.
Details...
Wed/Wed night...Looks to be dry during this period with near normal
temperatures with mid to upper 30s during the day and low to mid 20s
at night.
Thu/Thu night...Amplifying upper trough instigates surface
cyclogenesis south of New England. Model consensus deepens this
surface system quickly as it moves toward downeast Maine. The ECMWF
operational runs have been fairly consistent and supported by its
ensembles. The last few GFS runs have been trending closer to the
ECMWF, although still lighter with the QPF. We are hedging toward
the heavier QPF of the ECMWF given its run to run consistency and
ensemble support. Rapid intensification may lead to a period of
strong upward velocity Thu afternoon and early evening. There is
also a signal for a decent comma head and some wrap around moisture
into at least NE MA and perhaps even central MA as the thermal
profile cools.
For associated weather, anticipate potentially heavy snow fall
across the Worcester Hills and east slopes of the Berkshires limited
a little by event duration and somewhat low snow ratios given a
marginal boundary layer profile. We are likely to see some elevation
differences with this event. Along and southeast of the I95
corridor, the precipitation will likely be mostly just rain. In
between to the NW of the I95 corridor in eastern interior MA and
across northern CT and far northern RI, the precipitation type looks
to be challenging. It may be cold enough to produce some
accumulating snow on the front end and across northeast and east
central MA there could be some modest accumulation on the back end
with wrap around moisture. Where it stays all snow, probably north
and west of Worcester and Springfield, there is the potential for
over 6 inches of heavy wet snow. Amounts will probably drop off
fairly quickly south and east of Worcester. There is the possibility
that strong upward motion may lead to some cooling of the column to
shift or keep the rain/snow line a tad further SE than otherwise one
would think at first look.
Although uncertain this far out, there may be a risk of a flash
freeze to a limited area encompassing suburbs of Boston to the
northwest as subfreezing air is quickly pulled south early Thu
evening.
Increasing wind on the back side as the surface low rapidly
deepens Thu night could be an issue in itself across the coastal
plain with advisory criteria gusts possible and also an issue when
combined with any pastering of heavy wet snow over the northern
interior.
Fri through Sat...Fairly strong cold advection and brisk winds as
surface low continues to deepen and move toward maritime Canada.
Temperatures on Sat will probably not rise out of the upper 20s or
lower 30s.
Sat night and Sun...An upper level short wave trough and warm
advection overrunning may produce a period of snow across the
northern zones and snow probably changing to rain across the
southern zones. QPF looks to be fairly light, but this event has the
potential to produce and inch or two across northern MA.
Mon...Low confidence for the forecast on Mon. We may see a very
brief surge of somewhat colder air in the wake the Sun system and
due to a strong surface high pressure center moving toward the Gulf
of St Lawrence. With another upper trough and warm front approaching
from the southwest, there is a risk of some sleet or freezing rain
developing Mon afternoon. This is too far out, however, for much
confidence in either QPF or ptype.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...
Through 12z...Widespread IFR cigs with patchy fog. Patchy drizzle
with areas of light rain moving into western New Eng. Areas of
LLWS assocd with 50-60 kt jet at 2k ft. S/SW wind gusts to 40 kt
SE MA.
Today...High confidence in trends. Lower confidence in timing.
areas of showers will focus along the south coast in the morning
before shifting offshore. Otherwise, IFR cigs will improve to VFR
with clearing skies from north to south late morning into the
afternoon as winds shift to west. Strongest gusts assocd with the
low level jet moves offshore after 12z, but gusts to 25-30 kt
expected into the afternoon.
Tonight...High confidence. VFR. Patchy MVFR cigs possible in the
Berkshires.
Wednesday...High confidence. VFR. Cigs around 4k ft developing.
KBOS TAF...High confidence in trends. Lower confidence in timing.
KBDL TAF...High confidence in trends. Lower confidence in timing.
Outlook /Wednesday Night through Saturday/...
Wed night...High confidence. VFR.
Thur into Thu night...Moderate confidence. Conditions lowering to
MVFR by Thu afternoon and then likely to IFR during the late
afternoon and evening. Strong surface west wind gusts possible late
Thu night.
Fri through Sat...High confidence. VFR expected but with gusty NW
winds through Fri.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...High Confidence.
Tonight...
Increasing South to Southwest winds tonight as a cold front
approaches from the west. Winds just above the surface will
increase to about 60 knots. Rain and warming temperatures above
the surface will attempt to bring this wind to the surface. Expect
frequent gusts of 35 to 40 knots mainly after midnight. These
winds will build 5-10 foot seas on the exposed waters, especially
in the southern waters.
Gale Warnings continue for all waters...except Boston Harbor
where a Small Craft Advisory for 30 knot gusts is in effect.
Tuesday...
Southwest gales from the overnight will continue in the morning. A
cold front crosses the waters later Tuesday morning and early
afternoon. Winds then shift out of the West and diminish...but
with speeds of 25-30 knots likely. Seas of 5-10 feet will linger
into Tuesday morning and then slowly diminish.
Tuesday night...
Gusty West winds 25-30 knots. Small craft advisory will be needed.
Outlook /Wednesday Night through Saturday/...
Confidence...Moderate.
Main issue is strength of intensify low pressure center near the
coast Thu afternoon and night. Have increased both winds and seas
over guidance. In particular, see a threat of strong gales
developing Thu night and continuing into Fri behind this system. If
the system develops fast enough, then there could also be an
easterly gale ahead of it. There is even a low probability of storm
force gusts late Thu night and Fri morning in the outer coastal
waters east of Massachusetts.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until noon EST today for MAZ017>024.
RI...Wind Advisory until noon EST today for RIZ005>008.
MARINE...Gale Warning until 3 PM EST this afternoon for ANZ231>235-237-
251.
Small Craft Advisory until 7 PM EST this evening for ANZ230.
Gale Warning until noon EST today for ANZ236.
Gale Warning until 5 PM EST this afternoon for ANZ250-254>256.
&&
SYNOPSIS...WTB/Thompson
NEAR TERM...KJC
SHORT TERM...WTB
LONG TERM...Thompson
AVIATION...KJC/Thompson
MARINE...WTB/ThompsonHazardous weather outlook, Dec 26, 11:09 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1109 PM EST MON DEC 26 2016
CTZ002>004-MAZ002>016-026-RIZ001>004-280415-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-
1109 PM EST MON DEC 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A RAPIDLY INTENSIFYING STORM NEAR THE NEW ENGLAND COAST MAY BRING
HEAVY SNOWFALL TO PORTIONS OF INTERIOR SOUTHERN NEW
ENGLAND...ESPECIALLY ACROSS THE HIGHER TERRAIN AREAS NORTH AND
WEST OF WORCESTER. HEAVY WET SNOW AND INCREASING WINDS TOWARD THE
END OF THE STORM MAY RESULT IN SOME TREE DAMAGE AND SCATTERED
POWER OUTAGES. ACROSS NORTHERN CONNECTICUT...SOUTH CENTRAL
MASSACHUSETTS AND ALONG AND NORTHWEST OF THE I495 CORRIDOR IN
EASTERN MASSACHUSETTS...SNOW WILL LIKELY CHANGE TO RAIN BUT MAY
CHANGE BACK TO SNOW WITH A SHARP DROP OF TEMPERATURES BELOW
FREEZING DURING THURSDAY EVENING. THERE IS ALSO A RISK OF STRONG
WESTERLY WINDS AND A POSSIBLE NEED WIND ADVISORIES LATE THURSDAY
NIGHT INTO FRIDAY ALONG EAST COASTAL MASSACHUSETTS.
SOME LIGHT SNOW MAY BREAK OUT DURING THE EVENING OF NEW YEARS EVE.
LIGHT ACCUMULATIONS ARE POSSIBLE AT LEAST NORTH OF THE MASS PIKE
SATURDAY NIGHT INTO SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ017>024-RIZ005>008-280415-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1109 PM EST MON DEC 26 2016
...WIND ADVISORY IN EFFECT UNTIL NOON EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A RAPIDLY DEVELOPING STORM MAY PRODUCE STRONG ENOUGH WIND GUSTS
THURSDAY NIGHT INTO FRIDAY TO WARRANT ANOTHER PERIOD OF WIND
ADVISORIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ250-254>256-280415-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1109 PM EST MON DEC 26 2016
...GALE WARNING IN EFFECT UNTIL 5 PM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
THERE IS AT LEAST A MODERATE PROBABILITY FOR GALE FORCE WINDS
LATE THURSDAY NIGHT INTO FRIDAY. THERE IS A LOW PROBABILITY OF
STORM FORCE GUSTS ACROSS STELLWAGEN BANK AND THE WATERS EAST OF
CAPE ANN LATE THURSDAY NIGHT INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231>235-237-251-280415-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
1109 PM EST MON DEC 26 2016
...GALE WARNING IN EFFECT UNTIL 3 PM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
THERE IS A MODERATE PROBABILITY FOR GALE FORCE WINDS LATE THURSDAY
NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ236-280415-
NARRAGANSETT BAY-
1109 PM EST MON DEC 26 2016
...GALE WARNING IN EFFECT UNTIL NOON EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
THERE IS A MODERATE PROBABILITY FOR GALE FORCE WINDS LATE THURSDAY
NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-280415-
BOSTON HARBOR-
1109 PM EST MON DEC 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A MODERATE PROBABILITY FOR GALE FORCE WINDS LATE THURSDAY
NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
Strong Wind, Southern Worcester
- When
- December 27, 1:00 AM EST to 6:00 AM EST
- Where
- Southern Worcester forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $100
- Reported by
- ASOS
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
The Automated Surface Observation System site at Worcester Regional Airport (KORH) measured a sustained wind of 38 mph and a wind gust of 52 mph. The Automated Surface Observation System site at Fitchburg Municipal Airport (KFIT) measured a wind gust of 49 mph.
High Wind, Suffolk
- When
- December 27, 2:00 AM EST to 6:00 AM EST
- Where
- Suffolk forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $100
- Reported by
- ASOS
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
The Automated Surface Observation System at Logan International Airport in Boston (KBOS) reported a sustained wind of 40 mph and a gust of 51 mph.
Strong Wind, Northern Bristol
- When
- December 27, 2:00 AM EST to 6:00 AM EST
- Where
- Northern Bristol forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
A tree was reported down on a house on North Worcester Street in Norton.
Strong Wind, Eastern Plymouth
- When
- December 27, 2:00 AM EST to 7:00 AM EST
- Where
- Eastern Plymouth forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Amateur Radio
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
An amateur radio station in Duxbury reported a wind gust of 56 mph. The Automated Surface Observation System site at Plymouth Municipal Airport (KPYM) reported a sustained wind of 35 mph and a gust to 50 mph. Wires were reported down on Temple Street in Duxbury. Large limbs were down on wires on Upland Road in Duxbury. Large limbs were down on wires on Summer Street in Hingham. A tree was down on a house on Grove Street in Norwell. The house had a four foot hole in the roof. A tree was down on a garage on Beechwood Street in Cohasset.
Strong Wind, Nantucket
- When
- December 27, 2:00 AM EST to 6:00 AM EST
- Where
- Nantucket forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $100
- Reported by
- Amateur Radio
- Coordinates
- 41.270, -70.022 (the zone’s center; the record gives no point)
An amateur radio site at Nantucket reported a wind gust of 48 mph.
Strong Wind, Eastern Norfolk
- When
- December 27, 2:00 AM EST to 7:00 AM EST
- Where
- Eastern Norfolk forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $100
- Reported by
- ASOS
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
The Automated Surface Observation System site at Blue Hill (KMQE) measured a wind gust of 56 mph.
Strong Wind, Southern Bristol
- When
- December 27, 3:00 AM EST to 9:00 AM EST
- Where
- Southern Bristol forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
A tree and power lines were reported down on route 177 north in Westport. A tree partially blocked Holyoke Street in New Bedford. A large limb was down on Monmouth Street in New Bedford blocking the road. Wires were reported down on Middle Road in Acushnet. The Automated Surface Observation System at New Bedford Airport (KEWB) reported a wind gust of 48 mph.
Strong Wind, Southern Plymouth
- When
- December 27, 3:00 AM EST to 7:00 AM EST
- Where
- Southern Plymouth forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
A tree and power lines were reported down and blocking th eroad on North Street in Mattapoisett.
Strong Wind, Western Plymouth
- When
- December 27, 3:00 AM EST to 7:00 AM EST
- Where
- Western Plymouth forecast zone
- Measured
- 41 kt (47 mph) estimated gust
- Property damage
- $100
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
An amateur radio site at Hanover reported a wind gust of 47 mph.
High Wind, Barnstable
- When
- December 27, 4:00 AM EST to 8:00 AM EST
- Where
- Barnstable forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
An amateur radio site in East Falmouth reported a wind gust of 58 mph. A site at Woods Hole reported a wind gust of 53 mph. A site at Sandwich reported a wind gust of 50 mph. The Automated Surface Observation System site at Barnstable Municipal Airport (KHYA) measured a sustained wind of 38 mph. The Automated Weather Observation System at Provincetown (KPVC) reported a sustained wind of 32 mph.
Strong Wind, Dukes
- When
- December 27, 5:00 AM EST to 9:00 AM EST
- Where
- Dukes forecast zone
- Measured
- 41 kt (47 mph) estimated gust
- Property damage
- $100
- Reported by
- Amateur Radio
- Coordinates
- 41.389, -70.699 (the zone’s center; the record gives no point)
An amateur radio site at Vineyard Haven reported a wind gust of 47 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Washington, December 27 to 28, 201619 events
- Winter Storm and Heavy Snow in Idaho, December 27 to 28, 201613 events
- Winter Weather in Wyoming, December 27 to 28, 20165 events
- Winter Storm in Montana, December 27 to 28, 20163 events
- Strong Wind in Rhode Island, December 27, 2016$500 · 3 events
- Heavy Snow in Idaho, December 27 to 28, 20163 events
- Winter Weather in Colorado, December 27 to 28, 20163 events
- Blizzard and Winter Storm in Idaho, December 27, 20162 events
- High Wind in Montana, December 27, 201669 kt wind · 2 events
- Heavy Snow in Oregon, December 27, 20161 event
- High Wind in Oregon, December 27, 201658 kt wind · 1 event
- Winter Storm in Wyoming, December 27 to 28, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669709, 669684, 669686, 669687, 669703, 669707, 669689, 669692, 669708, 669685, 669700.